Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Denver/Boulder, CO

June 21, 2023Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 21, 2023, 4:42 PM MDT for Morgan County, Washington County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 4:42 PM MDT (22:42 UTC)
Expired
Jun 21, 2023, 7:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 111 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:12 PM MDTFLASH FLOOD2 N Elba, COVideo of rushing water overtopping CO-63 north of Elba.
Jun 21, 7:12 PM MDTFLASH FLOOD2 N Elba, COVideo of rushing water overtopping CO-63 north of Elba.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 150 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS55 KBOU 212242
FFWBOU
COC087-121-220145-
/O.NEW.KBOU.FF.W.0039.230621T2242Z-230622T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
442 PM MDT Wed Jun 21 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southeastern Morgan County in northeastern Colorado...
  Northern Washington County in northeastern Colorado...

* Until 745 PM MDT.

* At 442 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1.5 to 2 inches in 
  1 hour and 30 minutes. Additional rainfall amounts of 1.5 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Akron, Brush, Otis, Midway, Platner, Gary, Woodrow, Fremont Butte 
  and Hyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4024 10367 4034 10344 4029 10280 3997 10285
      3997 10367

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:31 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 21, 3:31 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
331 PM MDT Wed Jun 21 2023

.SHORT TERM...(This evening through Thursday)
Issued at 328 PM MDT Wed Jun 21 2023

Northeast Colorado will remain between messy troughing to the
northwest and ridging to the south, and there is another upper
low over the Southeast. These features form an omega block over
the CONUS, and the synoptic pattern is pretty well stalled over
the continent. There is southwesterly flow aloft over Colorado.

There is some 'early' convection along a boundary down the
eastern plains and we have already issued our first warnings for
the event. West of that boundary, some convection firing over the
Palmer Divide and Front Range, but otherwise still waiting on the
cap to break. Models seem to have a general agreement about
breaking 21Z or just after; ACARS soundings show that we are
still in the "loaded gun" scenario of having tremendous
instability below a little cap of inhibition, and any forcing
through that cap will result in severe convection. Outflow from
the current convection over the eastern plains could easily be
enough to start a cascade of convection across the forecast area.
All hazards are possible with widespread storms through this
evening. SPC has us in enhanced risk through this evening, mainly
for hail but also tornadoes and gusts. We have already confirmed
at least one tornado on the northeast plains.

We have issued a Tornado Watch and a Severe Thunderstorm Watch
which together cover most of our plains and even cover parts of
the mountains east of the continental divide. Also, we maintain a
Flood Watch for most of our plains south of the South Platte River
from 6 PM this evening through 6 AM tomorrow morning, as we
expect areas of heavy rainfall on already pretty saturated soils
to cause excessive runoff and flooding.

We maintain our remaining Flood Advisories for the South Platte
and Cache La Poudre Rivers (basically from the western edge of
Weld County east to the western edge of Sedgwick County, now with
a little break just east of Greeley) and the Colorado River
(between Willow Creek and Little Muddy Creek). Hydrographs of
gauge observations show action stage for many of our points along
the Advisory areas, and MBRFC and CBRFC forecast those conditions
to persist.

Tonight, partly cloudy over the high country and mostly cloudy
over the plains, with scattered to widespread showers slowly
exiting east. Low temperatures probably going to be sporadic and
based on convection, but again generally 50s across the plains
and 30s and 40s across the high country.

Tomorrow, patchy fog and low clouds are possible in the morning,
though it depends heavily on clearing and how much winds moderate.
Some patchy fog is reasonable across the plains again, favoring
the South Platte River Valley. Humidity will be much higher
following precipitation this evening, and high temperatures should
be a bit cooler, in the 70s across the plains and mostly 50s and
70s across the high country. Expect another round of scattered to
widespread showers and storms to begin in the afternoon. There
looks to be very similar (maybe even better) moisture in place,
again plenty of instability and probably enough shear to support a
few supercells. At the very least, locally heavy rainfall leading
to excessive runoff and flooding impacts.

.LONG TERM...(Thursday night through Wednesday)
Issued at 328 PM MDT Wed Jun 21 2023

A shortwave will bring another round of scattered thunderstorms
through Thursday night. Our upper levels shifts as the next trough
axis pushes east into our region. Models are still uncertain in
availability of moisture Friday but favorable instability values
of MLCAPE at 600-700 J/kg reaching persist across the I-25
corridor to the plains. Model soundings indicate microburst
potential displaying weak surface inversions and steep lapse
rates near 7-8 C/km. With low levels still moist, will keep PoPs
below 20 percent for most of the region with potential for
isolated storms Friday.

Additionally southwesterly winds increase near 35 mph mainly
across Park County and the Palmer Divide. It is likely these winds
will produce wind gusts up to -20-25 mph bringing near critical
fire weather conditions to these areas depending on fuel status.
Pressure gradients increase across northeastern Colorado on
Saturday where strong wind gusts carry into Saturday afternoon for
the mountains into the urban corridor. Expect breezy conditions
up to 35-40 mph gusts through late Saturday afternoon. 500-700mb
level become drier this weekend. Skies remain mostly sunny
Saturday and Sunday afternoon. Temperatures begin to increase near
normal as the urban corridor and plains reaching the low to mid
80s. Mountains and valleys will trend near the upper 50s to mid
60s this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jun 21 2023

Expect MVFR and maybe IFR conditions with storms and showers this
afternoon and evening, maybe into the night. Cloud bases very
likely below 6000 feet much of the evening and night. Widespread
thunderstorms are likely by late afternoon and should last through
the evening, with impacts well into the night. Weak drainage
winds were quickly replaced by northerly winds this morning, which
brought low clouds over KDEN. Cloud bases are rising and there
was little impact to visibility, and those conditions should
continue to improve. Winds are coming around easterly and should
continue to come around southeasterly for the afternoon and
evening. Do not expect drainage winds tonight.

&&

.HYDROLOGY...
Issued at 328 PM MDT Wed Jun 21 2023

We maintain our Flood Watch for most of our plains south of the
South Platte River from 6 PM this evening through 6 AM tomorrow
morning, as we expect areas of heavy rainfall on already pretty
saturated soils to cause excessive runoff and flooding. There is a
limited threat of flash flooding to burn areas east of the
continental divide.

We maintain our remaining Flood Advisories for the South Platte
and Cache La Poudre Rivers (basically from the western edge of
Weld County east to the western edge of Sedgwick County, now with
a little break just east of Greeley) and the Colorado River
(between Willow Creek and Little Muddy Creek). Hydrographs of
gauge observations show action stage for many of our points along
the Advisory areas, and MBRFC and CBRFC forecast those conditions
to persist.

There will be a limited threat of burn area flash flooding again
tomorrow afternoon and evening, as another round of scattered to
widespread showers may bring locally heavy rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM MDT this evening through late tonight for
COZ041-045>047-049.

&&

SHORT TERM...EJD
LONG TERM...AD
AVIATION...EJD
HYDROLOGY...AD/EJD
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Wed Jun 21 2023

COZ030>051-221630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Wed Jun 21 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms are forecast today
for much of the forecast area by late this afternoon continuing
this evening and even later tonight further east over the plains.
It is looking more likely that some of the storms will produce
large hail, strong winds, heavy rainfall, and possibly tornadoes
mainly over the plains and mainly during this evening. There is
also a limited threat of flash flooding over the alpine burned
areas through mid evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Thursday with a
chance for a few strong to severe storms on the plains with hail
and gusty winds. There is a limited threat for flash flooding over
the Cameron Peak burn area. Additionally, storms and showers may
produce heavy rainfall causing poor drainage areas and saturated
soils to flood across the plains Thursday. A warmer and drier
pattern will begin late Friday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of severe weather or
flooding.

In the hours before

Local storm report, Jun 21, 3:33 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
333 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Hail             1 E Logan Corners       40.62N 103.33W
06/21/2023  M1.25 inch       Logan              CO   Trained Spotter

&&

AD
Local storm report, Jun 21, 3:43 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
343 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             8 SSW Platner           40.05N 103.13W
06/21/2023  M2.75 inch       Washington         CO   Trained Spotter

&&

AD
Local storm report, Jun 21, 3:48 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
348 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tornado          2 E Pawnee Pass         40.63N 103.44W
06/21/2023                   Logan              CO   Trained Spotter

            Thin rope.

&&

AD
Local storm report, Jun 21, 3:53 PM MDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
353 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tornado          4 NNE Pawnee Pass       40.68N 103.46W
06/21/2023                   Logan              CO   Trained Spotter

            Corrects previous tornado report from 2 E
            Pawnee Pass. Thin rope.

&&

AD
Local storm report, Jun 21, 4:29 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
429 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tornado          8 N Elba                40.05N 103.19W
06/21/2023                   Washington         CO   Trained Spotter

            Strongly rotating just a few miles to our
            north, almost on the ground.

&&

AD
Local storm report, Jun 21, 4:36 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
436 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Tornado          6 N Elba                40.04N 103.22W
06/21/2023                   Washington         CO   Trained Spotter

            Spotter was 7 miles north of Elba with a
            tornado 1-mile south of their area.

&&

GH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:32 AM MDTFlood WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington20 hr
Jun 21, 1:17 PM MDTSevere Thunderstorm WarningBOULogan43 min
Jun 21, 1:48 PM MDTSpecial Weather StatementBOULogan42 min
Jun 21, 1:53 PM MDTSevere Thunderstorm WarningBOULogan52 min
Jun 21, 1:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jun 21, 2:22 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan23 min
Jun 21, 2:36 PM MDTSevere Thunderstorm WarningBOULogan, Washington19 min
Jun 21, 2:39 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Jun 21, 2:42 PM MDTSevere Thunderstorm WarningBOULogan33 min
Jun 21, 3:09 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan36 min
Jun 21, 3:11 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jun 21, 3:24 PM MDTFlash Flood WarningBOULogan3 hr
Jun 21, 3:33 PM MDTTornado WarningBOULogan27 min
Jun 21, 3:38 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 21, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington33 min
Jun 21, 3:51 PM MDTTornado Warning Tornado observedBOULogan, Morgan, Washington24 min
Jun 21, 3:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan37 min
Jun 21, 4:01 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jun 21, 4:02 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington3 hr
Jun 21, 4:05 PM MDTTornado WarningBOUWashington25 min
Jun 21, 4:21 PM MDTTornado WarningBOUWashington24 min
Jun 21, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan, Washington23 min
Jun 21, 4:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jun 21, 4:37 PM MDTTornado Warning Tornado observedConsiderable damage threatBOUWashington23 min
Jun 21, 4:45 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan45 min
Jun 21, 4:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington29 min
Jun 21, 4:47 PM MDTTornado WarningBOUMorgan, Weld28 min
Jun 21, 4:54 PM MDTTornado Warning Tornado observedConsiderable damage threatBOUWashington21 min
Jun 21, 4:55 PM MDTSevere Thunderstorm WarningBOULincoln35 min
Jun 21, 5:07 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld38 min
Jun 21, 5:10 PM MDTTornado Warning Tornado observedConsiderable damage threatBOUWashington35 min
Jun 21, 5:13 PM MDTTornado WarningBOULogan17 min
Jun 21, 5:16 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan44 min
Jun 21, 5:25 PM MDTTornado WarningBOULogan20 min
Jun 21, 5:27 PM MDTTornado WarningBOUMorgan, Washington33 min
Jun 21, 5:28 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 21, 5:41 PM MDTTornado WarningBOULogan19 min
Jun 21, 5:45 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington30 min
Jun 21, 5:52 PM MDTTornado Warning Tornado observedConsiderable damage threatBOUWashington23 min
Jun 21, 5:54 PM MDTSevere Thunderstorm WarningBOULogan36 min
Jun 21, 5:54 PM MDTSevere Thunderstorm WarningBOUBoulder, Jefferson36 min
Jun 21, 5:59 PM MDTAreal Flood AdvisoryBOULarimer3 hr

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.